Illinois, 2008

High Wind in Illinois, September 14, 2008

September 14, 2008 · NWS PAH · 16 events in 16 counties and zones

Frequent wind gusts from 60 to nearly 70 mph caused considerable damage in southern Illinois. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24 million
Crop damage
$18 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Frequent wind gusts from 60 to nearly 70 mph caused considerable damage in southern Illinois. The low pressure center that was the remnant of Hurricane Ike raced northeast at 40 to 50 mph across Missouri and Illinois. The center passed between Carbondale and St. Louis on its way toward the northeastern states. The rapid speed of the low pressure system contributed to this high wind event.

Considerable tree damage occurred. Trees were uprooted, and very large limbs were broken. Some trees fell on homes, outbuildings, and vehicles. Fewer than a dozen homes in each county were damaged by falling trees. Others fell on commercial and public buildings. Numerous trees or limbs fell on roads and blocked them. Road closures were mostly south and east of Franklin County. All roads were cleared of debris within 12 hours in most counties. Minor roof damage was reported on some structures, mostly shingles blown off. A few structures lost entire sections of roof, including the old fire station in Rosiclare (Hardin County). The worst roof damage was mainly in the counties bordering the Ohio River. Numerous power outages occurred as utility lines and even some power poles were brought down. About 36 percent of Jackson County (including Carbondale) and 20 percent of Saline County lost power. The most extensive utility damage was along and south of a Carbondale to Harrisburg line. Schools were cancelled due to power outages in isolated areas. Nearly all power was restored within 48 hours. Electrical problems resulted in a major house fire in West Frankfort. A barn under construction was destroyed 8 miles east of Benton. The walls of a 50-year-old storage building in Metropolis collapsed after the roof was blown off. Near Round Knob in Massac County, a barn was destroyed. A lumber shed near Glendale in Pope County collapsed. Chimney tops were blown off buildings in Pinckneyville. Large signs were blown down. The Wabash River bridge between Mt. Vernon, IN and New Haven, IL was closed due to huge tarps blown onto the roadway. The tarps were for protection of workers doing maintenance on the bridge. A peak wind gust of 67 mph was measured at Cairo, and a 61 mph gust was recorded at the Carbondale airport. Carmi measured a gust to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 5:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 14, 5:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CDT SUN SEP 14 2008

.UPDATE...
FOR 12Z TAF ISSUANCE.

&&

.DISCUSSION...
/ISSUED 355 AM CDT SUN SEP 14 2008/
THE ACCELERATING REMNANTS OF IKE WERE IN NRN AR AND RAPIDLY
PROGRESSING NEWD THIS MORNING. ACCORDINGLY...WINDS WERE INCREASING
ESPECIALLY IN THE WRN HALF OF THE REGION AND MAY REACH WIND
ADVISORY CRITERIA SOON IN SRN PARTS OF SERN MO. A TORNADO WATCH
WAS IN EFFECT JUST TO OUR SOUTH BUT SO FAR THE CONVECTIVE LINES
HAVE BEHAVED. IN FACT...NO LIGHTNING HAS BEEN SEEN EVEN DOWN IN
MS. SO FAR THE RAINFALL HAS BEEN MOSTLY ON THE LIGHT SIDE...AND
THE RAIN SHIELD WAS BEGINNING TO SURGE EWD.

ON THE ERN SIDE OF THE CIRCULATION WHERE THE PAH FCST AREA WILL BE
TODAY...CURRENT QPF ESTIMATES ARE THAT ABOUT AN INCH OF RAIN WILL
FALL ROUGHLY WEST OF A LINE FROM POPLAR BLUFF MO TO MT. VERNON
IL...AND SIGNIFICANTLY LESS ELSEWHERE. WITH A THE LOW LEVEL SHEAR
AND SOME SFC HEATING AVAILABLE...THERE IS A SLIGHT RISK OF TSTM
RELATED WIND DAMAGE FOR LATER TODAY...INCLUDING ISOLD TORNADOES...
MAINLY EAST OF THE OHIO AND WABASH RIVERS.

THE REMNANTS OF IKE WILL MERGE WITH A MID LEVEL SHRTWV/SFC COLD
FRONT TODAY AND BE OUT OF THE AREA QUICKLY. NO PCPN IS IN THE FCST
AFTER 00Z MON. THE REST OF THE 7 DAY FCST WILL BE RAIN FREE AND
COOLER AS CYCLONIC MID LEVEL FLOW TRANSITIONS TO NWRLY FLOW...THEN
THE PRESSURE PATTERNS REALLY SLACKEN. THERE WILL PROBABLY BE A
SLIGHT WARMING TREND TO NEAR NORMAL TEMPS TOWARD DAY 7 ESPECIALLY
IN THE AFTERNOONS.

&&

.AVIATION...
MVFR CIGS AND VSBYS WILL PREVAIL THIS MORNING. HEAVIER SHOWERS
WITHIN THE CONVECTIVE BANDS MAY BRIEFLY DROP CIGS AND VSBYS TO THE
LOWER END OF THE MVFR RANGE...ESPECIALLY AT KCGI AND KPAH. CIGS WILL
BREAK UP THIS EVENING ACROSS KCGI/KPAH HOWEVER SCT CU WILL LINGER.
KEVV/KOWB SHOULD SEE MVFR CIGS THROUGH OVERNIGHT PERIOD. DID NOT GET
FANCY WITH WINDS...GRADUALLY TURNED THEM TOWARD THE NORTHWEST BEHIND
THE COLD FRONT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     GRAVES-HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-TODD-
     TRIGG.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR DAVIESS-HENDERSON-HOPKINS-MCLEAN-MUHLENBERG-UNION KY-
     WEBSTER.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR FULTON.

MO...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR BOLLINGER-CAPE GIRARDEAU-MISSISSIPPI-PERRY MO-SCOTT.

     WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR BUTLER-CARTER-
     NEW MADRID-RIPLEY-STODDARD-WAYNE MO.

IL...WIND ADVISORY FROM 7 AM THIS MORNING TO 4 PM CDT THIS AFTERNOON
     FOR ALEXANDER-JACKSON-JOHNSON-MASSAC-POPE-PULASKI-UNION IL-
     WILLIAMSON.

     WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JEFFERSON-
     PERRY IL-SALINE-WABASH-WAYNE IL-WHITE.

IN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC....DB
AVIATION...ML
Hazardous weather outlook, Sep 14, 7:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
800 AM CDT SUN SEP 14 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS ARE LIKELY JUST EAST OF THE CENTER OF THE REMNANTS
OF IKE THIS MORNING AS IT MOVES RAPIDLY NORTHEAST. SUSTAINED WINDS
OF 40 MPH WITH GUSTS AROUND 60 MPH ARE LIKELY ROUGHLY WEST OF A LINE
FROM DEXTER MISSOURI IN STODDARD COUNTY TO FAIRFIELD ILLINOIS IN
WAYNE COUNTY. PLEASE REFER TO THE HIGH WIND WARNING FOR DETAILS.
REPORTS OF TREE AND STRUCTURE DAMAGE HAVE ALREADY BEEN RECEIVED IN
SOUTHEASTERN MISSOURI.

STRONG WINDS AND ARE EXPECTED TODAY OVER THE REMAINDER OF THE
AREA...AS THE REMNANTS OF HURRICANE IKE MOVE ACROSS THE AREA. WINDS
MAY GUST TO OVER 45 MPH AT TIMES TODAY WITH SUSTAINED WINDS OF 15 TO
30 MPH. A WIND ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE REGION...
SO PLEASE REFER TO THE WIND ADVISORY FOR MORE DETAILED INFORMATION.

THE HEAVIEST RAINFALL IS LIKELY OVER SOUTHEAST MISSOURI AND
SOUTHWESTERN ILLINOIS...WHERE AN AVERAGE OF AROUND AN INCH IS
FORECAST. THIS MAY RESULT IN FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

AS WITH MOST FORMER HURRICANES WHEN THEY LIFT THEIR TROPICAL REMNANTS
ACROSS OUR AREA...AN ISOLATED STORM COULD PRODUCE A BRIEF TORNADO
OR ISOLATED WIND DAMAGE. THE MOST LIKELY AREA WHERE THIS MAY OCCUR
TODAY WILL BE GENERALLY EAST OF THE OHIO AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. REPORTS OF HEAVY RAINFALL...
FLOODING...OR HIGH WINDS SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Alexander

When
September 14, 7:00 AM CST to 9:00 AM CST
Where
Alexander forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$4.5 million
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

High Wind, Union

When
September 14, 7:15 AM CST to 9:30 AM CST
Where
Union forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1.0 million
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

High Wind, Williamson

When
September 14, 7:15 AM CST to 9:00 AM CST
Where
Williamson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

High Wind, Jackson

When
September 14, 7:30 AM CST to 9:30 AM CST
Where
Jackson forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$1.5 million
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

High Wind, Perry

When
September 14, 7:30 AM CST to 9:30 AM CST
Where
Perry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

High Wind, Pulaski

When
September 14, 7:45 AM CST to 9:30 AM CST
Where
Pulaski forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$3.0 million
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

High Wind, Franklin

When
September 14, 8:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

High Wind, Johnson

When
September 14, 8:00 AM CST to 9:30 AM CST
Where
Johnson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1.0 million
Crop damage
$500,000
Reported by
Unknown
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

High Wind, Massac

When
September 14, 8:00 AM CST to 9:30 AM CST
Where
Massac forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5.2 million
Crop damage
$4.0 million
Reported by
Amateur Radio
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

High Wind, Pope

When
September 14, 8:15 AM CST to 10:00 AM CST
Where
Pope forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$2.0 million
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

High Wind, Hardin

When
September 14, 8:30 AM CST to 10:30 AM CST
Where
Hardin forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$2.2 million
Crop damage
$2.0 million
Reported by
Unknown
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

High Wind, Saline

When
September 14, 8:30 AM CST to 10:30 AM CST
Where
Saline forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

High Wind, Edwards

When
September 14, 9:00 AM CST to 10:30 AM CST
Where
Edwards forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

High Wind, Gallatin

When
September 14, 9:00 AM CST to 10:30 AM CST
Where
Gallatin forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$1.0 million
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

High Wind, Wabash

When
September 14, 9:00 AM CST to 10:30 AM CST
Where
Wabash forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

High Wind, White

When
September 14, 9:00 AM CST to 11:00 AM CST
Where
White forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125785, 125800, 125803, 125792, 125795, 125798, 125787, 125793, 125794, 125797, 125791, 125799, 125786, 125789, 125801, 125802.